Skip to Content
View Additional Content In This Section
Diabetic hypoglycemia (also called insulin shock or insulin
reaction) is having an abnormally low amount of sugar (glucose) in the blood
relative to the amount of insulin in the blood.
A person with diabetes can become hypoglycemic by taking too much
insulin or diabetes medicine or by skipping meals.
Symptoms of hypoglycemia include headache, hunger, weakness,
sweating, anxiety, and changes in personality. If untreated, it can lead to
seizures, unconsciousness, brain damage, or death.
Treatment for diabetic hypoglycemia involves eating foods that
contain sugar or getting a shot of glucagon, a substance that stimulates the
liver to release glucose into the bloodstream.
Current as of:
May 22, 2015
E. Gregory Thompson, MD - Internal Medicine & Rhonda O'Brien, MS, RD, CDE - Certified Diabetes Educator
To learn more about Healthwise, visit Healthwise.org.
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.